Alert archive / South Dakota / Special Weather Statements in 2018
Special Weather Statement, NWS Rapid City, SD
NWS Rapid City, SD issued this special weather statement at Aug 6, 2018, 12:21 PM MDT for Pennington County, South Dakota. It was in force for 54 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 6, 2018, 12:21 PM MDT (18:21 UTC)
- Expired
- Aug 6, 2018, 1:15 PM MDT
- In force
- 54 min
- Issued by
- NWS Rapid City, SD
County Pennington County, SD
The radar
The Rapid City radar (KUDX), 43 km from the middle of the area, began a volume at 18:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 6, 12:52 PM MDT | HAIL 0.5 | Rockerville, SD | SMALL HAIL LASTED A FEW MINUTES. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Rapid City, SD (KRAP), launched 12:00Z, 6.4 hours before the alert went out and 38 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1536 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- -54 m²/s²
- 0-3 km storm-relative helicity
- 16 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
503 WWUS83 KUNR 061821 SPSUNR Special Weather Statement National Weather Service Rapid City SD 1221 PM MDT MON AUG 6 2018 SDZ026-028-031-061915- Pennington Co Plains-Central Black Hills-Rapid City- 1221 PM MDT MON AUG 6 2018 ...AN AREA OF THUNDERSTORMS WILL AFFECT CENTRAL PENNINGTON COUNTY... At 1220 PM MDT, strong thunderstorms were clustered 3 miles northwest of Reptile Gardens, or 5 miles southwest of Rapid City, moving east at 20 mph. Locations impacted include... Rapid City, Rapid Valley, Hisega, Rockerville, Pactola Reservoir, Sheridan Lake, Rapid City Airport, Bear Country, Hart Ranch, Black Gap and Reptile Gardens. LAT...LON 4393 10354 4407 10356 4409 10301 4396 10304 TIME...MOT...LOC 1820Z 261DEG 40KT 4402 10332 $$ Clark
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before this special weather statement went out at Aug 6, 5:24 AM MDT, 6 hours 57 minutes earlier.
Area forecast discussion, Aug 6, 5:24 AM MDT, 6 hours 57 minutes before
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 524 AM MDT Mon Aug 6 2018 .DISCUSSION...(Today Through Sunday) Issued at 252 AM MDT Mon Aug 6 2018 Current surface analysis shows frontal boundary now well south and east of the area, with high pressure over the Northern Rockies. Another frontal boundary lies north of the area across northeast MT, ND, and northern MN. Upper level analysis shows near zonal flow over the region at the moment, with a shortwave noted over eastern MT into south central Canada. A few showers linger early this morning over northwest SD, with mostly clear skies elsewhere. Temps are in the 50s and lower 60s across much of the area with light winds. One more unsettled day is on tap for much of the area as the shortwave to the northwest slides southeast through much of the Northern Plains today. Showers and thunderstorms will increase in coverage, especially by early afternoon. The threat for severe storms should be rather low as shear will be relatively weak and forecast instability will be less than recent days, MUCAPE mostly in the 500 to 1000 j/kg range. The best chance for a stronger storm or two will likely be across southwest SD in closer vicinity to better instability expected across the Nebraska panhandle. Showers and thunderstorms will be scattered about from the Black Hills area north and eastward this afternoon into the early evening, likely more numerous over the Black Hills. Highs will generally be in the mid 70s to mid 80s, 70s over the Black Hills. Pcpn will shift east and gradually dissipate this evening, exiting east of the area around midnight. Lows tonight will mostly be in the 50s. For Tuesday and beyond, a much drier and eventually hot pattern will develop across the Northern Plains. A strong ridge will build over the western US early this week and eventually shift east into the plains late in the week. Would not totally rule out a shower or thundershower over the Black Hills or points to the south and west late Tuesday, but the chances look too low now to include in the forecast. Will keep the dry forecast going for Wednesday through much of the weekend. Temperatures will be on the rise later in the week, with highs in the upper 80s and 90s across the plains from Wednesday into the weekend. Could see a bit cooler weather and the possibility for a few storms at the end of the weekend into early next week as the ridge is progged to gradually break down over the Plains. && .AVIATION...(For the 12Z TAFS Through 12Z Tuesday Morning) Issued At 522 AM MDT Mon Aug 6 2018 Some patchy fog across parts of northeast WY and southwest SD will burn off by mid morning. Additional showers and thunderstorms with areas MVFR conditions will develop this afternoon, mainly across SD, then decrease this evening. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...None. WY...None. && DISCUSSION...26 AVIATION...Johnson
Hazardous weather outlook, Aug 6, 5:31 AM MDT, 6 hours 50 minutes before
Hazardous Weather Outlook National Weather Service Rapid City SD 531 AM MDT Mon Aug 6 2018 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-071145- Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach- Northern Black Hills-Northern Foot Hills-Rapid City- Southern Foot Hills-Central Black Hills-Southern Black Hills- Custer Co Plains-Pennington Co Plains-Haakon-Fall River- Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp- Sturgis/Piedmont Foot Hills-Southern Meade Co Plains- Hermosa Foot Hills-Northern Campbell-Southern Campbell- Western Crook-Wyoming Black Hills-Weston-Northeastern Crook- 531 AM MDT Mon Aug 6 2018 /631 AM CDT Mon Aug 6 2018/ This Hazardous Weather Outlook is for western South Dakota and northeastern Wyoming. .DAY ONE...Today and Tonight There is a chance for thunderstorms this afternoon and evening. While a stronger storm or two is possible from the Black Hills into southwest South Dakota, widespread severe weather is not expected. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
In the hours before
Special weather statement, Aug 6, 12:21 PM MDT, 0 minutes before
Special Weather Statement National Weather Service Rapid City SD 1221 PM MDT MON AUG 6 2018 SDZ026-028-031-061915- Pennington Co Plains-Central Black Hills-Rapid City- 1221 PM MDT MON AUG 6 2018 ...AN AREA OF THUNDERSTORMS WILL AFFECT CENTRAL PENNINGTON COUNTY... At 1220 PM MDT, strong thunderstorms were clustered 3 miles northwest of Reptile Gardens, or 5 miles southwest of Rapid City, moving east at 20 mph. Locations impacted include... Rapid City, Rapid Valley, Hisega, Rockerville, Pactola Reservoir, Sheridan Lake, Rapid City Airport, Bear Country, Hart Ranch, Black Gap and Reptile Gardens. LAT...LON 4393 10354 4407 10356 4409 10301 4396 10304 TIME...MOT...LOC 1820Z 261DEG 40KT 4402 10332 Clark
The office that day
Everything else NWS Rapid City, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 5, 7:12 PM MDT | Special Weather Statement | UNR | Oglala Lakota | 33 min |
| Aug 5, 7:39 PM MDT | Special Weather Statement | UNR | Oglala Lakota | 51 min |
| Aug 5, 7:57 PM MDT | Severe Thunderstorm Warning | UNR | Oglala Lakota | 34 min |
| Aug 5, 8:33 PM MDT | Special Weather Statement | UNR | Oglala Lakota | 42 min |
| Aug 6, 12:37 PM MDT | Special Weather Statement | UNR | Lawrence | 38 min |
| Aug 6, 2:02 PM MDT | Special Weather Statement | UNR | Lawrence | 43 min |
| Aug 6, 2:17 PM MDT | Special Weather Statement | UNR | Pennington | 43 min |
| Aug 6, 3:23 PM MDT | Special Weather Statement | UNR | Jackson | 52 min |
| Aug 6, 3:24 PM MDT | Special Weather Statement | UNR | Pennington | 51 min |
| Aug 6, 3:34 PM MDT | Severe Thunderstorm Warning | UNR | Custer, Oglala Lakota, Pennington | 31 min |
| Aug 6, 3:57 PM MDT | Special Weather Statement | UNR | Jackson | 48 min |
| Aug 6, 4:06 PM MDT | Special Weather Statement | UNR | Oglala Lakota | 39 min |
| Aug 6, 4:47 PM MDT | Special Weather Statement | UNR | Oglala Lakota | 43 min |
| Aug 6, 5:10 PM MDT | Special Weather Statement | UNR | Oglala Lakota | 50 min |
| Aug 6, 5:18 PM MDT | Special Weather Statement | UNR | Meade | 42 min |
| Aug 6, 5:22 PM MDT | Special Weather Statement | UNR | Bennett | 38 min |
| Aug 6, 5:29 PM MDT | Severe Thunderstorm Warning | UNR | Oglala Lakota | 61 min |
| Aug 6, 5:51 PM MDT | Special Weather Statement | UNR | Fall River | 39 min |
Nearby
Special Weather Statements in South Dakota, 2018Every special weather statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.